Alert archive / Texas / Gale Warnings in 2016

Gale Warning 10, NWS Houston/Galveston, TX

December 3, 2016

NWS Houston/Galveston, TX issued this gale warning at Dec 3, 2016, 12:59 AM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 3, 2016, 12:59 AM CST (06:59 UTC)
Expired
Dec 3, 2016, 6:00 AM CST
In force
5 hr
Issued by
NWS Houston/Galveston, TX

The text

As transmitted.

112 
WHUS74 KHGX 030659
MWWHGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1259 AM CST SAT DEC 3 2016

...MODERATE TO STRONG EASTERLY FLOW THROUGH SATURDAY MORNING...

.A DEVELOPING COASTAL TROUGH WILL RESULT IN MODERATE TO STRONG
EASTERLY FLOW ACROSS THE WATERS TODAY...WITH ELEVATED WINDS ALSO
RESULTING IN BUILDING SEAS.

GMZ355-031200-
/O.UPG.KHGX.SC.Y.0066.000000T0000Z-161203T1200Z/
/O.NEW.KHGX.GL.W.0010.161203T0659Z-161203T1200Z/
COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
1259 AM CST SAT DEC 3 2016

...GALE WARNING IN EFFECT UNTIL 6 AM CST EARLY THIS MORNING...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
GALE WARNING...WHICH IS IN EFFECT UNTIL 6 AM CST EARLY THIS
MORNING. THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. 

* WINDS...EAST 20 TO 30 KNOTS WITH FREQUENT GALE FORCE GUSTS.

* BAYS...CHOPPY TO ROUGH.

* SEAS...6 TO 9 FEET WITH OCCASIONAL SEAS UP TO 11 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

GMZ330-335-350-370-375-031200-
/O.CON.KHGX.SC.Y.0066.000000T0000Z-161203T1200Z/
MATAGORDA BAY-GALVESTON BAY-
COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM-
1259 AM CST SAT DEC 3 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY
THIS MORNING...

* WINDS...EAST 20 TO 30 KNOTS WITH HIGHER GUSTS.

* BAYS...CHOPPY TO ROUGH.

* SEAS...6 TO 9 FEET WITH OCCASIONAL SEAS UP TO 11 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
AND/OR SEAS 7 FEET OR HIGHER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED BOATERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
1 follow-up statement
569 
WHUS74 KHGX 030950
MWWHGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
350 AM CST SAT DEC 3 2016

...UNSETTLED MARINE WEATHER CONTINUES...

.A COASTAL TROUGH WILL RESULT IN ELEVATED WINDS AND WAVES ACROSS
THE COASTAL WATERS TODAY.

GMZ355-032100-
/O.CON.KHGX.GL.W.0010.000000T0000Z-161203T1200Z/
/O.EXB.KHGX.SC.Y.0066.161203T1200Z-161204T0000Z/
COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
350 AM CST SAT DEC 3 2016

...GALE WARNING REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS
MORNING...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS
EVENING. 

* WINDS...EAST 20 TO 30 KNOTS WITH FREQUENT GUSTS NEAR GALE FORCE
  EARLY THIS MORNING... BECOMING SOUTHEAST 15 TO 25 KNOTS BY LATE
  MORNING. 

* SEAS...6 TO 8 FEET WITH OCCASIONAL SEAS UP TO 10 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
AND/OR SEAS 7 FEET OR HIGHER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED BOATERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

GMZ335-350-370-375-032100-
/O.EXT.KHGX.SC.Y.0066.000000T0000Z-161204T0000Z/
GALVESTON BAY-
COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM-
350 AM CST SAT DEC 3 2016

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* WINDS...SOUTHEAST 15 TO 25 KNOTS WITH HIGHER GUSTS.

* BAYS...CHOPPY TO ROUGH.

* SEAS...SEAS 5 TO 7 FEET WITH OCCASIONAL SEAS UP TO 8 FEET
  NEARSHORE. 6 TO 9 FEET WITH OCCASIONAL SEAS UP TO 13 FEET
  OFFSHORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
AND/OR SEAS 7 FEET OR HIGHER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED BOATERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

GMZ330-031200-
/O.CON.KHGX.SC.Y.0066.000000T0000Z-161203T1200Z/
MATAGORDA BAY-
350 AM CST SAT DEC 3 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY
THIS MORNING...

* WINDS...SOUTHEAST NEAR 20 KNOTS.

* BAYS...CHOPPY TO ROUGH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
AND/OR SEAS 7 FEET OR HIGHER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED BOATERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this gale warning went out at Dec 2, 11:41 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Dec 2, 11:41 PM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1141 PM CST Fri Dec 2 2016

.AVIATION...
Poor flying conditions are still expected for most of the area
through Monday morning in association with the slow moving storm
system. Expecting rounds of SHRA/TSRA and associated MVFR/LIFR/IFR
ceilings and visibilities. Will be adjusting TAFs as needed based
mostly on radar trends and available model data. Radar at 0530Z
shows gradually increasing SHRA coverage near the coast, so anticipate
deteriorating conditions at LBX and GLS.  42
&&

.PREV DISCUSSION... /ISSUED 957 PM CST Fri Dec 2 2016/

UPDATE...
The well-advertised rain event for Southeast Texas has begun
today, with the first wave of rain showers moving through. The
most intense rain has come over the offshore waters, and is where
a small handful of CG strikes have occurred. Mesoanalysis has
shown significant low level shear and helicity, and this has
largely been reflected in the resultant cells, as even small
showers have shown weak rotation, particularly over the waters
closer to the surface trough axis. Whether or not this has
translated to waterspouts is unknown, with no reports received.
But as a result, there has been a sensitivity to potential for
landfalling waterspouts/tornadoes right on the coast this evening.
However, to this point, this threat has not seriously emerged.
This may be shown by examining effective SRH, rather than defined
0-1km or 0-3km SRH, which has been significantly lower. Despite
the favorable kinematic environment, it does not seem to translate
well to the inflow layer of our cells this evening.

Rainfall so far has been relatively light, despite isolated cores
of 1-2 inch per hour instantaneous rain rates. These cores are too
small and moving too quickly, and thus precip so far does not
appear to exceed half an inch. Still, there is a long weekend with
plenty of rain ahead, and the expectation was already for this
evening to be a relatively low contributor to the total rainfall.
Thus, the potential for eventual excessive rainfall is not
changed at this time.

Changes to the forecast have been relatively minimal, as the focus
has been more on mesoanalysis and radar meteorology. Fortunately,
the forecast from this afternoon has been tracking relatively
well. The biggest changes have been to PoPs, in an attempt to
blend current rainfall with hi-res, short term guidance in the
near term. Into tomorrow, the forecast weights to the more broad-
brushed previous forecast, as confidence in CAMs highlighting the
true areas of heaviest rainfall decreases.

Luchs

MARINE...
At 3:00 PM the coastal warm front was located from near the Sabine
to the Upper Texas offshore waters to the Lower Texas coastline. The
high resolution models move this boundary slowly toward the coast
overnight tonight. There is a chance that some isolated strong
storms may produce isolated strong wind gusts and waterspouts later
this afternoon through tonight mainly east of the frontal boundary.
Other impacts for tonight include winds gusting between 20 and 30
knots and seas approaching 10 feet (mainly beyond 20 nm).

Winds and seas should diminish on Saturday as the frontal boundary
moves onshore. Periods of showers and thunderstorms will continue to
be a hazard through Monday. Moderate winds may approach advisory
levels on Monday as the main storm system moves east of the area. 40/08

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      51  53  48  55  50 /  90 100  80  80  70
Houston (IAH)              53  61  54  61  54 /  90 100  90 100  90
Galveston (GLS)            63  68  65  67  61 /  80 100  90 100  90

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Coastal Flood Advisory until 6 AM CST Saturday for the following
     zones: Brazoria...Chambers...Galveston...Harris.

GM...Small Craft Advisory until 6 AM CST Saturday for the following
     zones: Coastal waters from Freeport to the Matagorda Ship
     Channel out 20 NM...Coastal waters from High Island to
     Freeport out 20 NM...Galveston Bay...Matagorda Bay...Waters
     from Freeport to the Matagorda Ship Channel from 20 to 60
     NM...Waters from High Island to Freeport from 20 to 60 NM.

&&

Discussion...25
Aviation/Marine...42
Hazardous weather outlook, Dec 2, 4:02 PM CST, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
402 PM CST FRI DEC 2 2016

TXZ163-164-176>179-195>200-210>214-226-227-235>238-032215-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
402 PM CST FRI DEC 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

BANDS OF PRECIPITATION MOVING IN FROM THE SOUTHWEST WILL GENERALLY
PRODUCE LOWER RAIN RATES WITH THEIR PASSAGE. THERE COULD BE A
FEW BANDS THAT PRODUCE LOCALLY HEAVIER RAIN RATES THAT EXCEED 1 TO
1.5 INCHES PER HOUR AND THESE WOULD CREATE MORE NUISANCE FLOODING
ISSUES SUCH AS ROAD PONDING OR THE TEMPORARILY FLOODING OF LOWER
LYING ROADS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL SLOWLY APPROACH
SOUTHEAST TEXAS FROM THE SOUTHWEST OVER THE WEEKEND. THIS FEATURE
WILL INDUCE A SURFACE NEAR COASTAL TROUGH THESE TWO FEATURES WILL
WORK IN TANDEM TO PRODUCE PERIODS OF RAIN ACROSS SOUTHEAST TEXAS
THROUGH THE WEEKEND. RAINFALL TOTALS BY MONDAY AFTERNOON WILL
GENERALLY AVERAGE BETWEEN 3 AND 5 INCHES WITH POSSIBLE ISOLATED
TOTALS OF 8 TO 12 INCHES. THIS WILL BE WEEKEND LONG EVENT SO RAIN
WILL NOT FALL ALL AT ONCE WITH TIME FOR STREETS AND CREEKS TO
DRAIN BEFORE THE NEXT ROUND OF RAIN RETURNS. THE GROUND IS
CURRENTLY MORE DRY THAN WET GOING INTO EARLY SATURDAY MORNING.
SATURDAY RAINFALL WILL BEGIN TO SATURATE THE SOILS SO ANY SATURDAY
NIGHT THROUGH MONDAY HEAVY RAIN WILL LEAD TO FLASH FLOODING...MORE
SWOLLEN RIVERS AND POSSIBLE BAYOU FLOODING. STRONG TO SEVERE
THUNDERSTORMS MAY BE POSSIBLE NEAR THE COAST BOTH SATURDAY AND
SUNDAY.

A STRONG NORTHERN COLD FRONT WILL USHER IN A VERY COLD AND DRY AIR
MASS LATE IN THE WORK WEEK. TEMPERATURES ARE FORECAST TO FALL TO
NEAR FREEZING FOR AREAS GENERALLY NORTH OF THE I-10 CORRIDOR
FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
HEIGHTENED SPOTTER AWARENESS OVER THE NEXT SEVERAL DAYS.

GMZ330-335-350-355-370-375-032215-
COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM-COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM-
402 PM CST FRI DEC 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

WATER LEVELS OF BETWEEN 3 TO NEAR 4 FEET DURING TONIGHT'S HIGH
TIDE TIMES...ALONG WITH AN EASTERLY FETCH PULLING IN A HIGHER LONG
PERIOD SWELL...WILL THREATEN TO PUSH WATER TO THE ROADWAYS ALONG
GULF-FACING SHORES. THERE MAY BE WASH OVER ALONG PORTIONS OF
HIGHWAY 87 AND THE BLUE WATER HIGHWAY DURING HIGH TIDE TIMES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COASTAL TROUGH WILL BE THE IMPETUS FOR NUMEROUS MARITIME SHOWERS
AND THUNDERSTORMS THIS WEEKEND. A STRONG EAST TO NORTHEAST WIND
WILL BECOME SOUTHEAST BY SATURDAY AFTERNOON AND HAZARDOUS SEAS
WILL BUILD TO 5 TO 10 FEET. SOME OF THE STORMS COULD BECOME SEVERE
SATURDAY THROUGH MONDAY. MARINERS SHOULD PREPARE FOR ROUGH SEAS
AND STORMY CONDITIONS OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
HEIGHTENED SPOTTER AWARENESS OVER THE NEXT SEVERAL DAYS.

In the hours before

Local storm report, Dec 2, 8:30 PM CST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
830 PM CST FRI DEC 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     MARINE TSTM WIND 13 E BAYOU VISTA        29.36N  94.72W
12/02/2016  M43 MPH          GMZ355             TX   MESONET

            WIND GUST MEASURED AT GALVESTON NORTH JETTY PORTS SITE.

&&

EVENT NUMBER HGX1600280

42

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 2, 6:52 PM CSTSpecial Marine WarningHGX38 min
Dec 2, 7:44 PM CSTSpecial Marine WarningHGX46 min
Dec 2, 10:44 PM CSTSpecial Marine WarningHGX61 min
Dec 2, 11:40 PM CSTSpecial Marine WarningHGX50 min
Dec 2, 11:49 PM CSTSpecial Marine WarningHGX41 min
Dec 3, 12:32 AM CSTSpecial Marine WarningHGX43 min
Dec 3, 12:56 AM CSTCoastal Flood WarningHGXGalveston5 hr
Dec 3, 1:13 AM CSTSpecial Marine WarningHGX47 min
Dec 3, 1:16 AM CSTSpecial Marine WarningHGX89 min
Dec 3, 1:39 AM CSTSpecial Marine WarningHGX36 min
Dec 3, 1:56 AM CSTSpecial Marine WarningHGX34 min
Dec 3, 2:57 AM CSTSpecial Marine WarningHGX48 min
Dec 3, 3:01 AM CSTFlash Flood WatchHGXAustin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more57 hr
Dec 3, 3:28 AM CSTSpecial Marine WarningHGX47 min
Dec 3, 4:25 AM CSTSpecial Marine WarningHGX50 min
Dec 3, 4:58 AM CSTSpecial Marine WarningHGX62 min
Dec 3, 5:26 AM CSTSpecial Marine WarningHGX34 min
Dec 3, 5:55 AM CSTSpecial Marine WarningHGX65 min
Dec 3, 5:58 AM CSTSpecial Weather StatementHGXGrimes, Washington47 min
Dec 3, 6:16 AM CSTSpecial Marine WarningHGX29 min
Dec 3, 6:33 AM CSTSpecial Marine WarningHGX27 min
Dec 3, 7:23 AM CSTAreal Flood AdvisoryHGXGalveston3 hr
Dec 3, 8:26 AM CSTSpecial Marine WarningHGX19 min
Dec 3, 8:44 AM CSTSpecial Marine WarningHGX46 min
Dec 3, 8:59 AM CSTAreal Flood AdvisoryHGXBrazoria, Galveston3 hr
Dec 3, 9:04 AM CSTSpecial Weather StatementHGXChambers41 min
Dec 3, 9:11 AM CSTAreal Flood AdvisoryHGXChambers, Galveston2 hr
Dec 3, 9:30 AM CSTSpecial Marine WarningHGX30 min
Dec 3, 9:37 AM CSTSpecial Weather StatementHGXChambers38 min
Dec 3, 10:14 AM CSTSpecial Marine WarningHGX91 min
Dec 3, 10:55 AM CSTSpecial Marine WarningHGX65 min
Dec 3, 11:13 AM CSTAreal Flood AdvisoryHGXChambers, Galveston2 hr
Dec 3, 11:37 AM CSTAreal Flood AdvisoryHGXBrazoria, Galveston53 min
Dec 3, 11:43 AM CSTSpecial Marine WarningHGX2 hr
Dec 3, 1:13 PM CSTFlash Flood WarningHGXBrazoria, Galveston2 hr
Dec 3, 1:19 PM CSTAreal Flood AdvisoryHGXChambers, Galveston116 min
Dec 3, 1:51 PM CSTAreal Flood AdvisoryHGXBrazoria, Galveston114 min
Dec 3, 2:55 PM CSTFlash Flood WarningHGXBrazoria, Galveston5 hr
Dec 3, 3:51 PM CSTFlash Flood WarningHGXBrazoria, Galveston114 min
Dec 3, 4:43 PM CSTAreal Flood AdvisoryHGXChambers, Galveston2 hr
Dec 3, 4:51 PM CSTSpecial Marine WarningHGX39 min
Dec 3, 5:25 PM CSTSpecial Marine WarningHGX95 min
Dec 3, 5:57 PM CSTAreal Flood AdvisoryHGXBrazoria, Galveston63 min

Nearby

Gale Warnings in Texas, 2016Every gale warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.